Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 73, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 14, 2008, 8:28 PM EDT for Lake County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 8:28 PM EDT (00:28 UTC)
- Expired
- Jun 14, 2008, 9:03 PM EDT
- In force
- 35 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Lake County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 150028 SVRGRR MIC085-150115- /O.NEW.KGRR.SV.W.0073.080615T0028Z-080615T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 828 PM EDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAKE COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 915 PM EDT * AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 12 MILES WEST OF BALDWIN...AND MOVING EAST AT 45 MPH. * LOCATIONS WITHIN THE WARNED AREA INCLUDE... BRANCH... BALDWIN... WOLF LK... IDLEWILD... NIRVANA... LUTHER... CHASE... BRISTOL... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4411 8556 4385 8556 4385 8604 4402 8604 TIME...MOT...LOC 0028Z 259DEG 37KT 4394 8602 $$ OSTUNO
2 follow-up statements
000 WWUS53 KGRR 150052 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 852 PM EDT SAT JUN 14 2008 MIC085-150115- /O.CON.KGRR.SV.W.0073.000000T0000Z-080615T0115Z/ LAKE MI- 852 PM EDT SAT JUN 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR EAST CENTRAL LAKE COUNTY... AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR LUTHER...AND MOVING EAST AT 46 MPH. * LOCATIONS WITHIN THE WARNED AREA INCLUDE... LUTHER... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4409 8557 4397 8556 4393 8577 4402 8577 TIME...MOT...LOC 0052Z 258DEG 40KT 4401 8563 $$ OSTUNO
000 WWUS53 KGRR 150103 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 902 PM EDT SAT JUN 14 2008 MIC085-150113- /O.CAN.KGRR.SV.W.0073.000000T0000Z-080615T0115Z/ LAKE MI- 902 PM EDT SAT JUN 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY HAS BEEN CANCELLED... SEVERE WEATHER HAD MOVED OUT OF THE AREA. STAY TUNED FOR THE LATEST WEATHER INFORMATION. LAT...LON 4409 8557 4397 8556 4393 8577 4402 8577 TIME...MOT...LOC 0103Z 258DEG 40KT 4404 8546 $$ OSTUNO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:21 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 14, 7:21 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 721 PM EDT SAT JUN 14 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(322 PM EDT SAT JUN 14 2008) A LARGE UPPER LOW OVER ONTARIO WILL PUSH A COLD FRONT THROUGH LOWER MICHIGAN SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. COOLER WEATHER WILL ARRIVE MONDAY. && .SHORT TERM...(322 PM EDT SAT JUN 14 2008) (TONIGHT THROUGH MONDAY NIGHT) FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL TONIGHT AND SUNDAY. LATEST VIS AND IR LOOPS SHOW TOWERING CU FIRING ALONG A TROUGH FROM THE EASTERN UP SOUTHWEST THROUGH EASTERN WISCONSIN. MORE CU WAS NOTED OVER NW LWR. LATEST MSAS DATA SHOWS LI/S AROUND -5C OVER THE NW CWA. THE LIMITING FACTOR IS MOISTURE. 12Z RAOBS WERE FAIRLY DRY. GIVEN THE WEAK TROUGH MOVING THROUGH AND A LACK OF MOISTURE...TSRA COVERAGE WON/T BE GREAT. THE ATM WILL STABILIZE AFTER SUNSET AND WE/LL REMOVE POPS OVERNIGHT. THE COLD FRONT WILL PUSH INTO THE CWA SUNDAY. THE ATM WILL BE QUITE A BIT MORE DYNAMIC SUNDAY THAN TONIGHT. INSTABILITY WILL AGAIN BE HIGH WITH LI/S AROUND -6C. A 70KT MID LEVEL JET WILL CREATE 60KTS OF SHEAR SUNDAY AFTERNOON. GIVEN THAT THE JET IS NORMAL TO THE FRONT...THE FRONT SHOULD/T HAVE ANY PROBLEM MOVING THROUGH. THAT WILL ALSO REDUCE THE POTENTIAL FOR TRAINING ECHOS. IT ALSO MEANS CONVERGENCE WILL LIKELY BE GREATER AND THE THREAT FOR STRONG/SEVERE STORMS WILL BE THERE. WIND DAMAGE WILL BE THE MAIN THREAT. SOME OF THE RAIN COULD BE HEAVY AGAIN...ESPECIALLY ACROSS THE SRN CWA. PWAT VALUES WILL CLIMB UP TO 1.8 IN AS A 40-50KT LLJ MOVES OVER THE CWA. DRIER AND MUCH COOLER WX WILL FLOW INTO THE REGION MONDAY. H8 TEMPS ARE PROGD TO FALL TO AROUND 4C. MUCH OF THE CWA WILL SEE TEMPS IN THE 60S. && .LONG TERM...(322 PM EDT SAT JUN 14 2008) (TUESDAY THROUGH SATURDAY) BY TUESDAY AN UPPER LOW WILL BE OVER SOUTHERN QUEBEC. THIS FEATURE IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH MUCH OF THE WORK WEEK...GRADUALLY FILLING IN AND FADING AWAY BY FRIDAY OR FRIDAY NIGHT. THE FLOW AROUND THE LOW WILL KEEP THE AREA CHILLY FOR THIS TIME OF YEAR. DAYTIME HIGHS ON TUESDAY WILL ONLY BE IN THE 65 TO 70 DEGREE RANGE. WITH THE LOW WEAKENING THROUGH THE WEEK IT WILL HAVE LESS INFLUENCE ON THE REGION AND TEMPS WILL SLOWLY MODERATE EACH DAY. AS FOR PCPN CHANCES...IT LOOKS RATHER DRY THROUGH MUCH OF THE EXTENDED PERIOD. HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION BEHIND THE WEAKENING UPPER LOW AND WILL STICK AROUND THROUGH THE MIDDLE OF THE WEEK. A WARM FRONT DEVELOPS TOWARD THE END OF THE WEEK AND COULD BE THE FOCUS FOR SCATTERED DAYTIME THUNDERSTORMS. HAVE INCLUDED THE CHANCE FOR THIS BOTH FRIDAY AND SATURDAY...HOWEVER THE CHANCES STILL DO NOT LOOK ALL THAT IMPRESSIVE. && .MARINE...(322 PM EDT SAT JUN 14 2008) WEST WINDS 10-20KTS AND COLD WATER TEMPS WILL LIKELY RESULT IN WAVES JUST BELOW SCA CRITERIA TONIGHT AND SUNDAY. && .AVIATION...(721 PM EDT SAT JUN 14 2008) ISOLATED SHOWERS OR THUNDERSTORMS WILL AFFECT MKG THIS EVENING AND MAY ALSO AFFECT GRR...BUT THESE SHOULD DIE OUT AFTER SUNSET. THEN EXPECT VFR OVERNIGHT BEFORE MORE THUNDERSTORMS FORM SUNDAY MORNING AS THE ATMOSPHERE BECOMES UNSTABLE. EXPECT THUNDERSTORMS...SOME HEAVY...FROM LATE MORNING THROUGH THE AFTERNOON. && .HYDROLOGY...(322 PM EDT SAT JUN 14 2008) LATEST INFO FROM EMERGENCY MANAGEMENT CONTINUES TO SHOW ROADS WASHED OUT AND WATER OVER ROADS. A COUPLE OF ROADS THAT NOW HAVE WATER OVER THEM DID NOT HAVE WATER OVER THEM FRIDAY. SO THE RUNOFF FROM THE TORRENTIAL RAINS A DAY OR SO AGO CONTINUE TO RUN OFF. THE PERE MARQUETTE AT SCOTTVILLE IS ALSO SLOWLY RISING AND WILL BE ABOVE FLOOD STAGE UNTIL WEDNESDAY. SINCE SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AND SUNDAY...FLOODING WILL LIKELY CONTINUE. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: JK MARINE 93 AVIATION: OSTUNO HYDROLOGY: 93
Hazardous weather outlook, Jun 14, 5:11 AM EDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 511 AM EDT SAT JUN 14 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 511 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT FLOODING CONTINUES ACROSS MUCH OF MASON... LAKE AND OSCEOLA COUNTIES. RIVERS AND STREAMS ARE AT ELEVATED LEVELS AND MANY ROADS REMAIN CLOSED DUE TO WASHOUTS OR STANDING WATER. THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE STRONG WITH GUSTY WINDS TO 50 MPH AND HALF INCH DIAMETER HAIL. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT AROUND 30 MPH. THE GOOD NEWS IS THAT HEAVY RAIN IS NOT ANTICIPATED AND ANY STORMS THAT DEVELOP TONIGHT WILL HAVE VERY LITTLE IMPACT ON THE CURRENT FLOODING SITUATION. RAINFALL AMOUNTS SHOULD BE MOSTLY LESS THAN ONE QUARTER OF AN INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. AGAIN...HEAVY RAIN DOES NOT APPEAR TO BE A SIGNIFICANT THREAT WITH THESE STORMS. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. LMZ844>849-150830- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 511 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE STRONG WITH GUSTY WINDS TO 50 MPH AND HALF INCH DIAMETER HAIL. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE MONDAY AND TUESDAY... BEHIND THE STRONG COLD FRONT WHICH PASSES THROUGH THE REGION SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. MEADE
In the hours before
Local storm report, Jun 14, 7:43 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
743 PM EDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL MEARS 43.68N 86.42W
06/14/2008 E1.00 INCH OCEANA MI TRAINED SPOTTER
SPOTTER REPORTED PEA TO QUARTER SIZED HAIL.
&&
NJJLocal storm report, Jun 14, 7:46 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 PM EDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL SILVER LAKE STATE PARK 43.65N 86.53W
06/14/2008 E0.50 INCH OCEANA MI BROADCAST MEDIA
REPORT COURTESY OF A WXMI JOURNALIST
&&
NJJSpecial weather statement, Jun 14, 7:51 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
751 PM EDT SAT JUN 14 2008
MIZ037-038-043-044-150045-
LAKE-MASON-NEWAYGO-OCEANA-
751 PM EDT SAT JUN 14 2008
...SPECIAL WEATHER STATEMENT...
AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTHWEST OF PENTWATER...
MOVING EAST AT 45 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
PENTWATER... LUDINGTON... SCOTTVILLE...
CUSTER... WALHALLA... BRANCH...
BALDWIN...
THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.
LAT...LON 4403 8587 4381 8583 4377 8646 4383 8645
4384 8646 4389 8646 4390 8647 4396 8647
TIME...MOT...LOC 2351Z 260DEG 39KT 4386 8650
OSTUNOLocal storm report, Jun 14, 7:55 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
755 PM EDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL HART 43.70N 86.36W
06/14/2008 M0.50 INCH OCEANA MI TRAINED SPOTTER
HAIL RANGED FROM PEA TO DIME SIZE.
&&
HOVINGSpecial weather statement, Jun 14, 8:03 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 803 PM EDT SAT JUN 14 2008 MIZ038-043-044-150045- LAKE-NEWAYGO-OCEANA- 803 PM EDT SAT JUN 14 2008 ...SPECIAL WEATHER STATEMENT... AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WALKERVILLE...MOVING EAST AT 45 MPH. * LOCATIONS IN THE PATH OF THE STORM INCLUDE... WALKERVILLE... WOODLAND PARK... BITELY... HAWKINS... THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4389 8557 4374 8556 4368 8615 4376 8618 TIME...MOT...LOC 0003Z 258DEG 39KT 4372 8608 OSTUNO
Local storm report, Jun 14, 8:21 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 3 N LUDINGTON 44.00N 86.44W
06/14/2008 M1.00 INCH MASON MI TRAINED SPOTTER
MEASURED NEAR THE TWIN BRIDGES AT HAMLIN LAKE.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:03 PM EDT | Special Weather Statement | GRR | Lake | 42 min |
| Jun 14, 8:07 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 38 min |
| Jun 14, 8:51 PM EDT | Special Weather Statement | GRR | Mason | 54 min |
| Jun 14, 8:57 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 32 min |
| Jun 14, 9:26 PM EDT | Special Weather Statement | GRR | Clare | 64 min |
| Jun 14, 10:01 PM EDT | Special Weather Statement | GRR | Manistee | 59 min |
| Jun 14, 10:25 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Clinton, Eaton, Ionia, Kent | 50 min |
| Jun 14, 11:05 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Ingham, Ionia | 55 min |
| Jun 14, 11:07 PM EDT | Special Weather Statement | GRR | Lake | 53 min |
| Jun 15, 9:20 AM EDT | Special Weather Statement | GRR | Allegan, Calhoun, Kalamazoo, Van Buren | 115 min |
| Jun 15, 2:05 PM EDT | Special Weather Statement | GRR | Clare | 40 min |
| Jun 15, 2:17 PM EDT | Areal Flood Warning | GRR | Lake, Mason, Osceola | 24 hr |
| Jun 15, 3:18 PM EDT | Special Weather Statement | GRR | Barry, Eaton, Van Buren | 42 min |
| Jun 15, 3:45 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 45 min |
| Jun 15, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.